Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 158, NWS Nashville, TN

August 21, 20184 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 21, 2018, 12:13 AM CDT for 4 counties in Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 12:13 AM CDT (05:13 UTC)
Expired
Aug 21, 2018, 1:00 AM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Macon County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS54 KOHX 210513
SVROHX
TNC111-165-169-189-210600-
/O.NEW.KOHX.SV.W.0158.180821T0513Z-180821T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1213 AM CDT TUE AUG 21 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sumner County in Middle Tennessee...
  Northeastern Wilson County in Middle Tennessee...
  Macon County in Middle Tennessee...
  Trousdale County in Middle Tennessee...

* Until 100 AM CDT.

* At 1213 AM CDT, a severe thunderstorm was located over Lebanon,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lebanon, Lafayette, Hartsville, Red Boiling Springs and Dickerson
  Chapel Recreation Area.

THE WILSON COUNTY FAIR will also be impacted.

This includes the following highways...
 Interstate 40 between mile markers 234 and 241.
 Interstate 840 near mile marker 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8599 3652 8582 3642 8595 3643 8598
      3642 8597 3639 8598 3638 8603 3636 8607
      3633 8611 3630 8612 3629 8614 3628 8613
      3614 8631 3623 8644 3663 8606
TIME...MOT...LOC 0513Z 218DEG 42KT 3624 8632 

HAIL...<.75IN
WIND...60MPH
 
$$

27
2 follow-up statements
801 
WWUS54 KOHX 210530
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1230 AM CDT TUE AUG 21 2018

TNC165-189-210540-
/O.CAN.KOHX.SV.W.0158.000000T0000Z-180821T0600Z/
Sumner TN-Wilson TN-
1230 AM CDT TUE AUG 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMNER AND
NORTHEASTERN WILSON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3663 8599 3652 8582 3642 8595 3643 8598
      3642 8597 3639 8598 3638 8603 3636 8607
      3629 8613 3632 8617 3632 8619 3634 8621
      3635 8623 3634 8625 3636 8628 3636 8627
      3642 8626 3663 8606
TIME...MOT...LOC 0530Z 218DEG 42KT 3640 8617 

$$

TNC111-169-210600-
/O.CON.KOHX.SV.W.0158.000000T0000Z-180821T0600Z/
Macon TN-Trousdale TN-
1230 AM CDT TUE AUG 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR MACON AND TROUSDALE COUNTIES...

At 1230 AM CDT, a severe thunderstorm was located over Hartsville,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lafayette, Hartsville and Red Boiling Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8599 3652 8582 3642 8595 3643 8598
      3642 8597 3639 8598 3638 8603 3636 8607
      3629 8613 3632 8617 3632 8619 3634 8621
      3635 8623 3634 8625 3636 8628 3636 8627
      3642 8626 3663 8606
TIME...MOT...LOC 0530Z 218DEG 42KT 3640 8617 

HAIL...<.75IN
WIND...60MPH
 
$$

Barnwell
121 
WWUS54 KOHX 210544
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1244 AM CDT TUE AUG 21 2018

TNC169-210553-
/O.CAN.KOHX.SV.W.0158.000000T0000Z-180821T0600Z/
Trousdale TN-
1244 AM CDT TUE AUG 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR TROUSDALE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3663 8599 3652 8582 3642 8595 3643 8598
      3643 8599 3644 8617 3647 8618 3648 8619
      3648 8620 3663 8606
TIME...MOT...LOC 0543Z 218DEG 42KT 3653 8605 

$$

TNC111-210600-
/O.CON.KOHX.SV.W.0158.000000T0000Z-180821T0600Z/
Macon TN-
1244 AM CDT TUE AUG 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR MACON COUNTY...

At 1243 AM CDT, a severe thunderstorm was located over Lafayette,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lafayette and Red Boiling Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8599 3652 8582 3642 8595 3643 8598
      3643 8599 3644 8617 3647 8618 3648 8619
      3648 8620 3663 8606
TIME...MOT...LOC 0543Z 218DEG 42KT 3653 8605 

HAIL...<.75IN
WIND...60MPH
 
$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:44 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 20, 11:44 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1144 PM CDT Mon Aug 20 2018

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Strong storms currently clipping the northwest likely bulk of
stronger development tonight, thus plan of dropping watch behind.
Cold front is just west of MS river and is expected to continue
eastward track...pushing across the area overnight into late Tuesday
morning. While SVR threat minimal, scattered storms expected to
continue ahead of boundary most the night. Will make small adjustments
to reflect current trends and make a few temps tweaks as well.

&&

.AVIATION...
06Z TAF DISCUSSION.

Cold front now approaching the MS river this evening. Currently
just isolated to scattered showers and tstms are working across
the mid state. The aforementioned frontal boundary will move east
and should clear our eastern most counties between 12z and 18z.
Will go ahead and include a period of vcnty for showers and tstms
through 12z. Some isol activity could still hang on through the
day near csv. Otw, lower, but mainly non ifr, cloudiness will
persist for the most part through the taf period.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......07
AVIATION........21
Hazardous weather outlook, Aug 20, 10:57 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Nashville TN
1057 PM CDT Mon Aug 20 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-211015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1057 PM CDT Mon Aug 20 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

A broken band of storms will occur tonight ahead of a cold front
approaching Middle Tennessee from the west. Some of these storms
could become strong, mainly in areas west of I-65.
Strong gusty winds are the primary threat. The peak time for any
strong storms is between 10 pm and midnight tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

21

In the hours before

Special weather statement, Aug 20, 9:37 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
937 PM CDT MON AUG 20 2018

TNZ005-006-023-210315-
Stewart TN-Montgomery TN-Houston TN-
937 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY...STEWART AND
NORTHERN HOUSTON COUNTIES UNTIL 1015 PM CDT...

At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dover, Erin, Clarksville, Tennessee Ridge, Big Rock, Cumberland City,
Land Between The Lakes, Houston County Airport, Indian Mound, Palmyra
and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3666 8785 3663 8785 3664 8740 3634 8750
      3630 8795 3635 8798 3640 8803 3650 8805
      3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 0236Z 239DEG 48KT 3642 8798

07
Special weather statement, Aug 20, 10:16 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
1016 PM CDT MON AUG 20 2018

TNZ005-006-023-210400-
Stewart TN-Montgomery TN-Houston TN-
1016 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...EASTERN STEWART AND
NORTHERN HOUSTON COUNTIES UNTIL 1100 PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Big Rock, or 10 miles east of Dover, moving
northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dover, Erin, Clarksville, Tennessee Ridge, Big Rock, Cumberland City,
Indian Mound, Palmyra, Cunningham and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3662 8713 3661 8712 3633 8730 3632 8738
      3634 8751 3631 8752 3626 8792 3663 8776
      3664 8752 3664 8711
TIME...MOT...LOC 0315Z 239DEG 48KT 3649 8766

07
Special weather statement, Aug 20, 11:05 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
1105 PM CDT MON AUG 20 2018

TNZ006-007-210445-
Robertson TN-Montgomery TN-
1105 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND NORTHWESTERN
ROBERTSON COUNTIES UNTIL 1145 PM CDT...

At 1105 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clarksville, Adams and Cunningham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3645 8711 3645 8712 3644 8715 3643 8715
      3635 8745 3664 8749 3665 8700
TIME...MOT...LOC 0405Z 239DEG 49KT 3657 8729

07
Special weather statement, Aug 20, 11:58 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
1158 PM CDT MON AUG 20 2018

TNZ008-009-210545-
Sumner TN-Macon TN-
1158 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SUMNER AND NORTHWESTERN
MACON COUNTIES UNTIL 1245 AM CDT...

At 1158 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving northeast at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gallatin, Westmoreland, Oak Grove, Bledsoe Creek State Park,
Cottontown and Bethpage.

LAT...LON 3663 8601 3648 8620 3649 8624 3645 8624
      3645 8626 3643 8627 3632 8641 3644 8657
      3665 8644
TIME...MOT...LOC 0458Z 224DEG 30KT 3645 8641

27
Special weather statement, Aug 21, 12:03 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
1203 AM CDT TUE AUG 21 2018

TNZ008-027>029-210545-
Davidson TN-Wilson TN-Trousdale TN-Sumner TN-
1203 AM CDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...
SOUTHEASTERN SUMNER...NORTHERN WILSON AND SOUTHWESTERN TROUSDALE
COUNTIES UNTIL 1245 AM CDT...

At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 9 miles east of Nashville, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gallatin, Lebanon, Hendersonville, La Vergne, Mount Juliet, Lakewood,
Hermitage, Rural Hill, Antioch, Belinda City, Berry Hill, Bledsoe
Creek State Park, Dickerson Chapel Recreation Area and Percy Priest
Lake.

LAT...LON 3632 8611 3629 8614 3627 8612 3627 8613
      3609 8650 3610 8652 3607 8653 3609 8655
      3606 8655 3602 8664 3613 8677 3649 8639
TIME...MOT...LOC 0503Z 228DEG 33KT 3612 8663

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:37 PM CDTSpecial Weather StatementOHXStewart38 min
Aug 20, 10:16 PM CDTSpecial Weather StatementOHXMontgomery, Stewart44 min
Aug 20, 11:05 PM CDTSpecial Weather StatementOHXMontgomery40 min
Aug 20, 11:58 PM CDTSpecial Weather StatementOHXSumner47 min
Aug 21, 12:03 AM CDTSpecial Weather StatementOHXWilson42 min
Aug 21, 12:08 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.